The Question of Insulin and Weight Gain

John Crowley
By John CrowleyCA Latest Reply 2015-02-13 19:57:57 -0600
Started 2009-03-30 10:03:46 -0500

I have noticed—particularly in the product reviews—that a lot of members have experienced weight gain when beginning insulin therapy. I wondered if this was a coincidence or a real side-effect of insulin. So I asked my friend who is a Certified Diabetes Educator (CDE) to weigh in on the topic. She was so nice and wrote me the following response.

Does Insulin cause weight gain?

Insulin is certainly a hormone that leads to fat production. That is one of the jobs of insulin. It allows the body to store sugar and lay down fat storage. When a person starts taking insulin, often weight is gained, however, “taking insulin” does not cause a person to gain weight.

Often when a person starts taking insulin, their blood sugars have been out of control for some time. When a person has been running high blood sugars for a long period of time, they are generally dehydrated because when blood sugar is greater than 200 mg/dL the body tries to get rid of the extra sugar in the blood by “peeing it out”. This doesn’t work well, but it is what the body attempts. When a person finally starts taking insulin, the body does not have to pee out sugar anymore, and the body becomes rehydrated and even in many cases “puffy”, or edematous. This is because the body has to get used to having adequate amounts of hydration again. This situation usually lasts around 3 months while the body self regulates post insulin start. The higher the blood sugars and the longer the blood sugars have been high, the more drastic the water weight gain. This is healthy “weight gain” and balances out and becomes normal after a few months. It is NOT fat production, this is just water balance and is healthy. Weight loss caused by high blood sugars is not healthy.

The other thing that happens when a person starts taking insulin is that they may feel liberated. Now if I want a piece of cake and I want my blood sugars to stay in control, I can take a little extra insulin! Liberation is great, and one of the absolute bonuses of taking a shot, but if liberation is taken too far, then certainly weight will be gained because a person is eating more calories now than they used to be eating. At this point, seeing a dietitian and getting a recommendation for appropriate carb and calorie intake would be wise.

Generally speaking, insulin in and of itself does not lead to weight gain. When one starts taking insulin, it would be wise to continue following a healthy eating plan (with occasional celebration days and a treat once in awhile!) as well as an exercise plan. Remember to review your plan with your diabetes educator, and be very careful about taking insulin before you exercise, as exercise makes insulin much more effective.


16 replies

slowgenius
slowgenius 2014-06-29 19:44:00 -0500 Report

John, you've given some good information, but your statement "Generally speaking, insulin in and of itself does not lead to weight gain" is about as misleading as you can get and still be technically right. Yes, calories are involved, but what is it that makes us crave those calories? Most types of insulin (Levemir being the notable exception) not only interact with insulin receptors on our cells, they also interact with insulin-like growth-factor-1 receptors (IGF-1R's) as well. Activation of these receptors at high levels predisposes us to weight gain and also causes cells to divide - which under some circumstances can increase the risk of developing cancers. This happens whether the insulin is exogenous (administered by a needle) or endogenous (made in our own pancreases). This is also one of the reasons why people who have prediabetes and early type-2 diabetes have such a difficult time with overeating - because they have insulin resistance, their bodies are making a whole lot of extra insulin - which is acting as a growth hormone and pushing them towards even more weight gain. One of Levemir's strongest selling points is that it doesn't interact with the IGF1-R nearly as strongly as do other insulins. As a result, people who have been put on Levemir often can lose weight— and they do so much more easily than those not on it. In short, the Levemir takes the place of some other insulin that would be sending the signals to our body to GROW. (For anyone who might be the parent of a child who is also wondering why Levemir isn't approved for pediatric use at a young age, consider: kids are SUPPOSED to grow!)

alwaystryin
alwaystryin 2009-05-29 09:21:34 -0500 Report

I too have heard of the weight gain issue. I fogot the name of it but I saw a news story about a 'new' insulin that addresses this topic. I will look for it and Post.

TM

P2putt
P2putt 2009-05-29 08:36:09 -0500 Report

This was very helpful. I have a clearer understanding of how insulin and weight gain(hydration) are related.Thank you

Lanore
Lanore 2009-05-03 20:33:38 -0500 Report

thank you for the info…I really needed to read that, since starting the insulin I have lost some weight, but was told by Dr that I would prob gain it too. Since starting the insulin my number are still on the high side most time between 150 & 300 which has pretty much had me not eating much at all. The fear facter has not last yet i guess. I am prob down about 10 lbs right now. Not complaining about this ;-) Lanore

Tamy Marlin
Tamy Marlin 2009-04-09 10:55:56 -0500 Report

This is what happened to me.Thanks for letting me know.I went on the pump and retained water and and then lost it all and lost 8 pounds.

2rs
2rs 2009-04-07 16:06:36 -0500 Report

thanks, John, I hadn't heard of the hydration factor before!
I've been on insulin for 2.5 years. & haven't gained any weight, however, it has redistributed around my middle and turned to ripply blubber on my underarms! does anyone know why this happens?

gramj
gramj 2009-04-04 18:34:47 -0500 Report

I AM AN 82 YEAR OLD LADY AND HAVE HAD TYPE 2 DIABETES FOR 30 YEARS. SINCE I SWITCHED TO A DIFFERENT TYPE OF INSULIN (LANTUS) I HAVE TO BE A LITTLE MORE CAREFUL OF MY FOOD CAUSE I HAVE A TENDANCY TO GAIN WEIGHT. HOWEVER, MY "READINGS" HAVE BEEN PRETTY GOOD SO A LITTLE LESS ICE CREAM IS LITTLE TO ASK TO BE A HEALTHY DIABETIC.

maxcats
maxcats 2009-03-31 19:48:26 -0500 Report

This is very interesting to read. I have gained weight since starting insulin but my diet got stricter. I have noticed that I get thirsty very often and drink a lot of water. I am sure that adds to the hydration weight gain, if I understand this correctly. It is good to know that my weight gain could be due to water weight and that it will level off after awhile. I've been on insulin for quite a few months but it keeps being increased. Does this add to the weight gain problem? I hope my doc can level off my insulin intake sometime soon, I don't like increasing it once a month or so. Anyway, thanks. This has helped me understand things a bit better. Lani

dyanne
dyanne 2009-03-31 00:02:34 -0500 Report

Thank you so much John for the wonderful explanation ! I finally understand why ?? You made it very clear and simple to understand and now it makes so much sense to me and Iam sure others. Many thanks
dyanne

lipsie
lipsie 2009-03-30 16:39:06 -0500 Report

Well, this was VERY interesting to read. I love reading new information that I should be aware of.I have wondered this very question but never did look into it. Thank you very much. Sheila

Gabby
GabbyPA 2009-03-30 14:53:14 -0500 Report

This is a great explination. I have come to understand that Actos works in a similar way, and is why it often is associated with weight gain. I really found the hydration issue very interesting.